Citations 0
Editor's Correspondence
November 26, 2001

Another Report of Acute Rhabdomyolysis Following Cerivastatin Monotherapy—Reply

Author Affiliations

Copyright 2001 American Medical Association. All Rights Reserved. Applicable FARS/DFARS Restrictions Apply to Government Use.2001

Arch Intern Med. 2001;161(21):2630. doi:

In reply

We appreciate the meaningful comments by Drs Gabay and Lodolce and Dr Milionis and colleagues. Indeed, during the year 2000, a number of reports dealing with rhabdomyolysis associated with cerivastatin therapy appeared in the scientific literature. As with many other medical problems, something that was novel at the end of 1999 became a well-known clinical situation 1 year later. In October 1999, we treated the patient whose case we reported in our article,1 which we sent to the ARCHIVES for publication very early in 2000. At that time only 1 letter had been published regarding a similar case,2 although we failed to find it in PubMed when we wrote the manuscript. As mentioned by Drs Gabay and Lodolce, many other cases have been described since then. Even in our unit we have recently treated a 67-year-old woman receiving therapy with gemfibrozil (600 mg/d) and cerivastatin sodium (0.2 mg/d) who developed severe, disabling myalgia in the upper and lower limbs. She had raised serum levels of creatine phosphokinase (>10 000 U/L), aspartate aminotransferase (1587 U/L), alanine aminotransferase (1355 U/L), and lactate dehydrogenase (5843 U/L), but a normal creatinine level (0.6 mg/dL [53 µmol/L]). This clinical picture subsided 10 days after drug treatment withdrawal and appropriate fluid therapy. The case reported by Milionis et al is especially interesting because rhabdomyolysis was related only to cerivastatin therapy. We believe that all these reports contribute to confirm the clinical importance of the life-threatening adverse effect of cerivastatin therapy.

First Page Preview View Large
First page PDF preview
First page PDF preview